Hepatic Injury in 12 Patients Taking the Herbal Weight Loss Aids Chaso or Onshido

Masayuki Adachi, Hidetsugu Saito, Hisashi Kobayashi, Yoshinori Horie, Shinzo Kato, Masahiro Yoshioka, Hiromasa Ishii

Research output: Contribution to journalArticle

75 Citations (Scopus)

Abstract

Background: The Chinese herbal dietary supplements Chaso and Onshido are marketed for weight loss in Japan. The safety of these weight loss aids is unknown. Objective: To describe patients who developed liver injury while taking Chaso or Onshido. Design: Case series. Setting: Keio University Hospital, Tokyo, Japan, and other hospitals in Japan. Patients: 6 patients who took Chaso and 6 patients who took Onshido before presenting with liver injury. Measurements: Pathologic, clinical, and laboratory evaluations and chemical analysis of the herbal weight loss aids. Results: All 12 patients developed acute liver injury characterized by a marked increase in serum liver chemistry values (mean alanine aminotransferase level, 1978 U/L [range, 283 to 4074 U/L]) after ingesting these products. Two patients developed fulminant hepatic failure: 1 patient required liver transplantation, and the other patient died. N-nitroso-fenfluramine, a variant of the appetite-depressant drug fenfluramine, was present in these products. Conclusions: The use of the weight loss aids Chaso and Onshido may be associated with acute liver injury. N-nitroso-fenfluramine is a possible hepatotoxic ingredient.

Original languageEnglish
Pages (from-to)488-492+I47
JournalAnnals of Internal Medicine
Volume139
Issue number6
Publication statusPublished - 2003 Sep 16

Fingerprint

Weight Loss
Liver
Wounds and Injuries
Fenfluramine
Japan
Laboratory Chemicals
Appetite Depressants
Acute Liver Failure
Tokyo
Dietary Supplements
Alanine Transaminase
Liver Transplantation
Safety
Serum
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Adachi, M., Saito, H., Kobayashi, H., Horie, Y., Kato, S., Yoshioka, M., & Ishii, H. (2003). Hepatic Injury in 12 Patients Taking the Herbal Weight Loss Aids Chaso or Onshido. Annals of Internal Medicine, 139(6), 488-492+I47.

Hepatic Injury in 12 Patients Taking the Herbal Weight Loss Aids Chaso or Onshido. / Adachi, Masayuki; Saito, Hidetsugu; Kobayashi, Hisashi; Horie, Yoshinori; Kato, Shinzo; Yoshioka, Masahiro; Ishii, Hiromasa.

In: Annals of Internal Medicine, Vol. 139, No. 6, 16.09.2003, p. 488-492+I47.

Research output: Contribution to journalArticle

Adachi, M, Saito, H, Kobayashi, H, Horie, Y, Kato, S, Yoshioka, M & Ishii, H 2003, 'Hepatic Injury in 12 Patients Taking the Herbal Weight Loss Aids Chaso or Onshido', Annals of Internal Medicine, vol. 139, no. 6, pp. 488-492+I47.
Adachi M, Saito H, Kobayashi H, Horie Y, Kato S, Yoshioka M et al. Hepatic Injury in 12 Patients Taking the Herbal Weight Loss Aids Chaso or Onshido. Annals of Internal Medicine. 2003 Sep 16;139(6):488-492+I47.
Adachi, Masayuki ; Saito, Hidetsugu ; Kobayashi, Hisashi ; Horie, Yoshinori ; Kato, Shinzo ; Yoshioka, Masahiro ; Ishii, Hiromasa. / Hepatic Injury in 12 Patients Taking the Herbal Weight Loss Aids Chaso or Onshido. In: Annals of Internal Medicine. 2003 ; Vol. 139, No. 6. pp. 488-492+I47.
@article{d0e28a2c2c7a4586a00a255bcd587e29,
title = "Hepatic Injury in 12 Patients Taking the Herbal Weight Loss Aids Chaso or Onshido",
abstract = "Background: The Chinese herbal dietary supplements Chaso and Onshido are marketed for weight loss in Japan. The safety of these weight loss aids is unknown. Objective: To describe patients who developed liver injury while taking Chaso or Onshido. Design: Case series. Setting: Keio University Hospital, Tokyo, Japan, and other hospitals in Japan. Patients: 6 patients who took Chaso and 6 patients who took Onshido before presenting with liver injury. Measurements: Pathologic, clinical, and laboratory evaluations and chemical analysis of the herbal weight loss aids. Results: All 12 patients developed acute liver injury characterized by a marked increase in serum liver chemistry values (mean alanine aminotransferase level, 1978 U/L [range, 283 to 4074 U/L]) after ingesting these products. Two patients developed fulminant hepatic failure: 1 patient required liver transplantation, and the other patient died. N-nitroso-fenfluramine, a variant of the appetite-depressant drug fenfluramine, was present in these products. Conclusions: The use of the weight loss aids Chaso and Onshido may be associated with acute liver injury. N-nitroso-fenfluramine is a possible hepatotoxic ingredient.",
author = "Masayuki Adachi and Hidetsugu Saito and Hisashi Kobayashi and Yoshinori Horie and Shinzo Kato and Masahiro Yoshioka and Hiromasa Ishii",
year = "2003",
month = "9",
day = "16",
language = "English",
volume = "139",
pages = "488--492+I47",
journal = "Annals of Internal Medicine",
issn = "0003-4819",
publisher = "American College of Physicians",
number = "6",

}

TY - JOUR

T1 - Hepatic Injury in 12 Patients Taking the Herbal Weight Loss Aids Chaso or Onshido

AU - Adachi, Masayuki

AU - Saito, Hidetsugu

AU - Kobayashi, Hisashi

AU - Horie, Yoshinori

AU - Kato, Shinzo

AU - Yoshioka, Masahiro

AU - Ishii, Hiromasa

PY - 2003/9/16

Y1 - 2003/9/16

N2 - Background: The Chinese herbal dietary supplements Chaso and Onshido are marketed for weight loss in Japan. The safety of these weight loss aids is unknown. Objective: To describe patients who developed liver injury while taking Chaso or Onshido. Design: Case series. Setting: Keio University Hospital, Tokyo, Japan, and other hospitals in Japan. Patients: 6 patients who took Chaso and 6 patients who took Onshido before presenting with liver injury. Measurements: Pathologic, clinical, and laboratory evaluations and chemical analysis of the herbal weight loss aids. Results: All 12 patients developed acute liver injury characterized by a marked increase in serum liver chemistry values (mean alanine aminotransferase level, 1978 U/L [range, 283 to 4074 U/L]) after ingesting these products. Two patients developed fulminant hepatic failure: 1 patient required liver transplantation, and the other patient died. N-nitroso-fenfluramine, a variant of the appetite-depressant drug fenfluramine, was present in these products. Conclusions: The use of the weight loss aids Chaso and Onshido may be associated with acute liver injury. N-nitroso-fenfluramine is a possible hepatotoxic ingredient.

AB - Background: The Chinese herbal dietary supplements Chaso and Onshido are marketed for weight loss in Japan. The safety of these weight loss aids is unknown. Objective: To describe patients who developed liver injury while taking Chaso or Onshido. Design: Case series. Setting: Keio University Hospital, Tokyo, Japan, and other hospitals in Japan. Patients: 6 patients who took Chaso and 6 patients who took Onshido before presenting with liver injury. Measurements: Pathologic, clinical, and laboratory evaluations and chemical analysis of the herbal weight loss aids. Results: All 12 patients developed acute liver injury characterized by a marked increase in serum liver chemistry values (mean alanine aminotransferase level, 1978 U/L [range, 283 to 4074 U/L]) after ingesting these products. Two patients developed fulminant hepatic failure: 1 patient required liver transplantation, and the other patient died. N-nitroso-fenfluramine, a variant of the appetite-depressant drug fenfluramine, was present in these products. Conclusions: The use of the weight loss aids Chaso and Onshido may be associated with acute liver injury. N-nitroso-fenfluramine is a possible hepatotoxic ingredient.

UR - http://www.scopus.com/inward/record.url?scp=1642535488&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=1642535488&partnerID=8YFLogxK

M3 - Article

VL - 139

SP - 488-492+I47

JO - Annals of Internal Medicine

JF - Annals of Internal Medicine

SN - 0003-4819

IS - 6

ER -